Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Morristown, TN

August 16, 2018Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2018, 6:09 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 6:09 PM EDT (22:09 UTC)
Expired
Aug 16, 2018, 6:42 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS54 KMRX 162209
SVRMRX
TNC105-145-162300-
/O.NEW.KMRX.SV.W.0182.180816T2209Z-180816T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
609 PM EDT THU AUG 16 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Loudon County in east Tennessee...
  Roane County in east Tennessee...

* Until 700 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located near Fairview, or
  near Kingston, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Fairview,
  Midtown, Harriman, Paint Rock, Bradbury and Dearmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 8463 3571 8462 3572 8465 3573 8465
      3585 8475 3586 8473 3588 8472 3599 8448
      3598 8446 3599 8444 3579 8423 3568 8462
TIME...MOT...LOC 2209Z 246DEG 17KT 3580 8452 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
2 follow-up statements
164 
WWUS54 KMRX 162229
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
629 PM EDT THU AUG 16 2018

TNC105-145-162300-
/O.CON.KMRX.SV.W.0182.000000T0000Z-180816T2300Z/
Loudon TN-Roane TN-
629 PM EDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL LOUDON AND ROANE COUNTIES...

At 629 PM EDT, a severe thunderstorm was located near Kingston,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Fairview,
Midtown, Harriman, Paint Rock, Bradbury and Dearmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 8463 3571 8462 3572 8465 3573 8465
      3583 8463 3589 8461 3593 8459 3599 8448
      3598 8446 3599 8444 3579 8423 3568 8462
TIME...MOT...LOC 2229Z 244DEG 18KT 3585 8441 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
155 
WWUS54 KMRX 162242
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
642 PM EDT THU AUG 16 2018

TNC105-145-162251-
/O.CAN.KMRX.SV.W.0182.000000T0000Z-180816T2300Z/
Loudon TN-Roane TN-
642 PM EDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOUDON AND ROANE
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3569 8463 3571 8462 3572 8465 3573 8465
      3583 8463 3589 8461 3593 8459 3599 8448
      3598 8446 3599 8444 3579 8423 3568 8462
TIME...MOT...LOC 2236Z 246DEG 17KT 3587 8434 

$$

mjb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 16, 3:27 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
327 PM EDT Thu Aug 16 2018

.SHORT TERM...(Tonight and Friday)...
Showers and thunderstorms that have been developing across the
Cumberland Plateau and Middle TN will move toward the NE in a
prevailing low to midlevel flow from the SW. This convection will
be encountering drier midlevel air as it moves into the TN Valley,
so a diminishing trend is expected through the evening, which is
supported by the short term convective models. Any threat of
strong to isolated severe storms appears low and isolated to the
northern Plateau counties over the next few hours.

A closed low over the northern Plains today will transition to an
open trough as it moves into the Great Lakes and OH Valley region
tonight and tomorrow. A low level convergence zone and a 40 kt LLJ
set up ahead of this system across central KY tonight, with the NAM
showing blossoming convection in that area between midnight and 08Z,
tracking into our northern Plateau counties around 11Z. The HRRR and
RAP have slightly faster timing, but are in the ballpark with the
NAM, so will have likely PoPs entering from the NW early Friday
morning, speading into the Valley through the mid/late morning
hours. Instability during the morning hours appears too weak to
support any more than a very marginal severe threat. Behind the
morning activity along the convergence zone, dynamic forcing and
instability are weak so we may have a lull of little precip in the
afternoon, but will keep chance PoPs going across the area as deep
saturation will remain in place.

.LONG TERM...(Friday night through Wednesday)...
A fairly active weather pattern through the extended with some
timing differences between GFS and ECMWF.

For Friday night and Saturday, an upper level trough moves into the
southern Appalachians with a frontal boundary remaining north of the
area. Plenty of instabiity and moisture with MLCAPES near 1500 J/Kg
and PWs of 1.7-2.0 inches. Scattered to numerous convection is
expected with the main concern being strong/gusty winds, frequent
lightning, and torrential rains which could lead to localized runoff
issues.

For Sunday, the GFS keeps the frontal boundary north of the area
with continued scattered coverage of storms while the ECMWF pulls
front farther south. Will keep chances of storms going, especially
south and east.

For Monday and Tuesday, another unseasonably strong upper trough
moves out of the Plains toward the Ohio/Tennessee Valleys with
increasing coverage of storms. Again, MLCAPES of 1500-2000 J/Kg and
PWs approaching 2 inches will produce another round of strong/gusty
winds, frequent lighting and heavy rains/localized flooding issues.

For Wednesday and Thursday, drier air and more pleasant airmass for
August are expected as the upper trough swings east of the southern
Appalachians.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  85  72  84 /  30  60  60  70
Knoxville McGhee Tyson Airport, TN  72  84  71  83 /  30  60  60  70
Oak Ridge, TN                       72  83  71  82 /  40  70  70  70
Tri Cities Airport, TN              68  83  68  80 /  20  60  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS/DH
Hazardous weather outlook, Aug 16, 4:02 AM EDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
402 AM EDT Thu Aug 16 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
402 AM EDT Thu Aug 16 2018 /302 AM CDT Thu Aug 16 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be numerous showers and thunderstorms around Friday and
Saturday. A few of these storms may become strong to marginally
severe Friday, with damaging winds and large hail the primary
threats. In addition, very heavy rainfall will be possible at
times both Friday and especially Saturday which may lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday and for flooding reports
Saturday.

In the hours before

Special weather statement, Aug 16, 4:22 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
422 PM EDT THU AUG 16 2018

TNZ012-013-162100-
Scott TN-Campbell TN-
422 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zion Hill to 9 miles south of Helenwood.
Movement was east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley, Smokey Junction, Honey Creek State
Park, Robbins, Ketchen, Indian Mountain State Park, White Oak, Royal
Blue, Norma, Elgin, Slick Rock and Cove Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8398 3650 8396 3621 8435 3621 8439
      3617 8441 3616 8444 3621 8448 3623 8456
      3626 8457 3627 8460 3637 8470 3640 8466
      3642 8467 3660 8436
TIME...MOT...LOC 2021Z 275DEG 9KT 3657 8418 3628 8455

mjb
Special weather statement, Aug 16, 5:05 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
505 PM EDT THU AUG 16 2018

TNZ082>084-162145-
Rhea TN-Bledsoe TN-Meigs TN-
505 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...NORTHEASTERN BLEDSOE AND
MEIGS COUNTIES UNTIL 545 PM EDT/445 PM CDT/...

At 505 PM EDT/405 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Spring City to near
Dayton. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dayton, Decatur, Spring City, Graysville, Evensville, Peakland,
Stinging Fork Falls State Park, Old Washington, Grandview, Piney
Falls State Park, Ten Mile and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3544 8506 3543 8507 3549 8519 3575 8502
      3577 8494 3576 8492 3583 8480 3578 8474
      3576 8476 3575 8475 3574 8470 3572 8470
      3572 8468 3570 8467 3572 8465 3569 8462
      3566 8462 3534 8489
TIME...MOT...LOC 2105Z 279DEG 15KT 3576 8488 3547 8506

mjb
Local storm report, Aug 16, 5:28 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 E PIKEVILLE           35.61N 85.16W
08/16/2018                   BLEDSOE            TN   911 CALL CENTER

            A COUPLE OF TREES AND A POWER LINE DOWN ON OLD SPENCER
            ROAD AND ANOTHER TREE DOWN ON BRADLEY WYATT ROAD.

&&

MBLACK
Special weather statement, Aug 16, 5:51 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT THU AUG 16 2018

TNZ035-067-083-084-162230-
Rhea TN-Roane TN-Meigs TN-Morgan TN-
551 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN...NORTHEASTERN
MEIGS AND ROANE COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Fairfield Glade to near
Midtown to 7 miles west of Fairview. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Wartburg, Fairview, Midtown, Harriman,
Oakdale, Coalfield, High Point, Bradbury, Eagle Furnace, Pine
Orchard, Dearmond and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 8468 3581 8483 3583 8477 3589 8471
      3591 8468 3599 8472 3606 8479 3609 8480
      3609 8483 3614 8487 3616 8491 3621 8491
      3612 8449 3586 8435
TIME...MOT...LOC 2151Z 272DEG 21KT 3615 8482 3588 8461 3575 8470

mjb
Local storm report, Aug 16, 6:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 PM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
08/16/2018                   RHEA               TN   911 CALL CENTER

            A COUPLE OF TREES DOWN IN SPRING CITY

&&

MBLACK

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:22 PM EDTSpecial Weather StatementMRXCampbell, Scott38 min
Aug 16, 4:30 PM EDTAreal Flood AdvisoryMRXMarion60 min
Aug 16, 4:33 PM EDTSevere Thunderstorm WarningMRXBledsoe42 min
Aug 16, 5:05 PM EDTSpecial Weather StatementMRXMeigs, Rhea40 min
Aug 16, 5:19 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea41 min
Aug 16, 5:51 PM EDTSpecial Weather StatementMRXMorgan, Roane39 min
Aug 16, 6:12 PM EDTSpecial Weather StatementMRXHamilton48 min
Aug 16, 6:26 PM EDTSpecial Weather StatementMRXAnderson49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.